Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO

July 3, 2002Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2002, 2:05 PM MDT for Weld County, Colorado. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 2:05 PM MDT (20:05 UTC)
Expired
Jul 3, 2002, 3:00 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 43 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:22 PM MDTHail 0.75Keenesburg, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS55 KBOU 032005
SVRDEN
COC123-032100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF HUDSON...OR ABOUT 22 MILES
  SOUTH OF GREELEY...MOVING NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORT
LUPTON...GILCREST...HUDSON...KEENESBURG...MILTON RESERVOIR AND
PLATTEVILLE.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4002 10490 4001 10447 4024 10439 4032 10471
          4025 10485 4015 10490

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:49 AM MDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 3:49 AM MDT, 10 hours 16 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
345 AM MDT WED JUL 03 2002

SHORT TERM DISCUSSION:  EACH DAY FOR THE PAST 3 DAYS THE CONVECTION
HAS BEEN A LITTLE FURTHER NORTH.  WITH WIND AND MOISTURE PROGS
TDAY...IT LOOKS LIKE MORE OF AREA WILL FINALLY SEE SOME RELIEF FROM
THE DRY HEAT.  BEST CHANCE OF TSTMS WILL BE IN AND NEAR THE
FOOTHILLS...PALMER DIVIDE AND URBAN CORRIDOR...BECAUSE OF SELY
UPSLOPE FORCING.  THIS AIRMASS HAS FAVORED EVNG CONVECTION...SO WILL
BEGIN STORMS IN AFTN...BUT RAISE POPS A LITTLE THIS EVNG.  LIGHT
STEERING WINDS WILL RESULT AN LOCALLY HEAVY RAIN AS WE SAW LAST
EVNG.

THERMAL RIDGE HAS SHIFTED WWD AND WILL BE OVER MTNS TODAY.  THIS
WILL CAUSE MAX TEMPS TO BE A FEW DEGREES COOLER TODAY.  IF TSTMS
DEVELOP LATER THIS AFTN...COULD KEEP THE 90 DEGREE STREAK GOING HERE
IN DENVER...IT WILL BE A CLOSE CALL.  MUCH OF NORTHEAST COLORADO
WILL AGAIN SEE LOW 90S TDY.

TNGT...MODELS INDICATE WEAK UPWARD FORCING TONGT...SO THIS ALSO
FAVORS CNVTN LATER INTO EVNG...AND PLENTY OF RESIDUAL CLDS OVNGT.
DEWPOINTS WILL AGAIN INCREASE WWD ON SELY WINDS ON PLAINS LATE TNGT.
RTG

LONG TERM DISCUSSION: WK S/W WL HV CLRD DIST BY ELY THURS...AND ATM
WL BE LRGLY DEVOID OF ANY WX FEATURES DURG THE DAY.  HWVR...ATM WL
STILL BE SOMEWHAT MOIST THURS AND THERMODYNAMIC INSTABILITY SHUD BE
ENUF TO TRIGGER SCT TSTMS IN THE AFTN.  LWR LVLS WL BE PERHAPS A LTL
DRIER THAN WED SINCE THE ELY AND SELY FLOW WL HV DCRSD.  THUS...
CNVCTN WL INITIATE ALG THE FTHILLS THEN MOV INTO THE PLAINS.  FLOW
ALF NRLY ZERO THO AND STORMS SHUD BE SHORT DURATION-PULSE VARIETY.
MAX TEMPS THURS SHUD BE QUITE SMLR TO WED. FRI...A VIGOROUS UPR TROF
WL MOV THRU THE NRN ROCKIES WHICH WL HELP SHOVE THE RDG AXIS A BIT
EWD.  A WK MID LVL LOW WHICH HAS BEEN SITTING OVR ERN AZ THE PAST
FEW DAYS WL MIGRATE EWD INTO NEW MEXICO.  PW VALUES RISE APPRECIABLY
FRI WITH DPR MSTR INVOF THIS FEATURE AND A SLGT INCR IN SLY FLOW FRI
SHUD TAKE SOME OF THIS MSTR INTO OUR AREA.  ATTM...SCT POPS LK OK
FRI.  AGAIN...MAX TEMPS SHUD STAY WITHIN A COUPLE DEGREES OF 90
LOCALLY.

BY SAT...H5 AXIS IS PROGGED TO AMPLIFY AND RETROGRADE INTO WY.  A
DECENT LOOKING SURGE WILL THEN SPILL INTO THE NRN PLAINS DURG THE
DAY SAT.  THIS WL LEAD TO COOLER UPSLOPE FLOW.  TEMPS SHUD RETURN
INTO THE 80S.  IF THE 90S STREAK IS STILL ALIVE AFTER FRI...IT WL
MOST CERTAINLY BE OVER BY SAT.  ATM BLO H7 WL BE MORE STBL WHICH MAY
LIMIT AMT OF CONVECTION DESPITE DECENT AMTS OF MSTR.

SUNDAY AND BEYOND...RDG WL CONT TO AMPLIFY INTO MT WITH ELY FLOW
DVLPG TO OUR S OVR AZ AND NEW MEXICO.  THIS MAY HELP STEER SOME
EASTERLY WAVES INTO OUR VCNTY BY MON...BUT IT/S TOO EARLY TO TELL
ATTM.  MEANWHILE...QUITE A BIT OF MSTR IS PROGGED BY THE AVN TO
BEGIN POOLING IN NRN MEXICO BY MON.  THIS IS QUITE TYPICAL TO SEE IN
THE SOUTHWEST THIS TIME OF YEAR...SO WE MAY BE SEEING SOME SIGNS OF
A TRANSITION TO A WETTER PTRN.  WL LV XTNDD PDS AS IS. 46

.DEN...NONE

In the hours before

Special weather statement, Jul 3, 10:11 AM MDT, 3 hours 54 minutes before
COZ030>051-032000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1010 AM MDT WED JUL 3 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS: THE AIRMASS HAS BECOME MORE MOIST AND UNSTABLE DURING THE
LAST 24 HOURS AS A PLUME OF MOISTURE HAS MOVED IN FROM THE SOUTH.
SOUTHEASTERLY SURFACE WINDS WILL CONTINUE TO PUMP LOW LEVEL MOISTURE
ACROSS THE NORTHEAST PLAINS OF COLORADO AND INTO THE FRONT RANGE
FOOTHILLS AND PARK COUNTY THROUGH THE AFTERNOON AND EVENING.

AS A RESULT...SCATTERED THUNDERSTORMS WILL BE DEVELOPING OVER THE
FRONT RANGE EARLY THIS AFTERNOON AND THEN SPREAD AND DEVELOP
EASTWARD ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING.  STORM
MOVEMENT WILL BE VERY SLOW...SO LOCALLY HEAVY RAINFALL MAY OCCUR.
STORMS WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A 20 TO 30
MINUTE PERIOD.  IF A STRONGER STORM STALLS...SOME FLOODING PROBLEMS
MAY OCCUR ESPECIALLY IN AND NEAR THE HAYMAN FIRE.

WIND SHEAR IN THE ATMOSPHERE IS VERY WEAK...SO THE THREAT OF SEVERE
WEATHER WILL BE LIMITED TO BRIEF AND ISOLATED OCCURRENCES.  THE
STRONGEST STORMS WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS UP TO 60 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

OVER THE FAR NORTHEASTERN PLAINS...STORM COVERAGE WILL BE LIMITED TO
ISOLATED AS A STRONGER CAP EXISTS IN THE ATMOSPHERE.

THE OUTLOOK FOR THURSDAY CALLS FOR SIMILAR CONDITIONS WITH A
CONTINUED CHANCE OF AFTERNOON AND NIGHTTIME SHOWER AND THUNDERSTORM
ACTIVITY.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:37 PM MDTSevere Thunderstorm WarningBOUElbert53 min
Jul 2, 11:49 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson56 min
Jul 3, 12:05 AM MDTFlash Flood WarningBOUDenver, Jefferson115 min
Jul 3, 12:32 PM MDTFlash Flood WarningBOUJefferson118 min
Jul 3, 1:01 PM MDTFlash Flood WarningBOUDouglas3 hr
Jul 3, 2:29 PM MDTSevere Thunderstorm WarningBOUDouglas61 min
Jul 3, 2:31 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Jul 3, 3:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jul 3, 3:51 PM MDTSevere Thunderstorm WarningBOULarimer84 min
Jul 3, 4:22 PM MDTFlash Flood WarningBOUDouglas, Jefferson, Park3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.